Depressive symptoms and suicidal ideation during isotretinoin treatment: a 12-week follow-up study of male Finnish military conscripts.J Eur Acad Dermatol Venereol. 2009 Nov; 23(11):1294-7.JE
To investigate the putative association between isotretinoin treatment and depressive symptoms or suicidal ideation among Finnish male military conscripts. METHODS; Consecutive acne patients were enrolled into an uncontrolled, prospective 12-week follow-up study conducted at the Central Military Hospital, Helsinki, Finland. Of the 135 patients prescribed isotretinoin, 126 (93.3%) completed the follow-up. Depression and suicidal ideation were investigated with the Beck Depression Inventory (BDI) at baseline, weeks 4-6, and weeks 10-12.
BDI mean score was low at baseline and declined further significantly (p < 0.001) during the follow-up from 3.0 (SD 3.948) to 1.8 (SD 3.783) among patients on isotretinoin. Moreover, the proportion of patients with clinically significant depressive symptoms (BDI > or= 10) declined non-significantly from 7.1 % to 3.2 %. Suicidal ideation was reported by 17 (13.5 %) patients at baseline and 9 (7.1%) patients at the end of the follow-up (NS). During the follow-up, one non-depressed patient attempted suicide while intoxicated by alcohol.
On group level, isotretinoin seems not to be typically associated with treatment-emergent depression or suicidal ideation among young men. However, the possibility that individual patients may be susceptible for mood effects of isotretinoin as a rare idiosyncratic reaction can not be excluded.